Display Settings:

Format

Send to:

Choose Destination
Am J Health Syst Pharm. 2005 Jul 15;62(14):1476-82.

Dietary supplement-related adverse events reported to the California Poison Control System.

Author information

  • 1School of Pharmacy, University of California San Francisco (UCSF), 94143, USA.

Abstract

PURPOSE:

Dietary supplement (DS)-related adverse events (AEs) reported to the California Poison Control System (CPCS) were studied.

METHODS:

The CPCS database was used to search for all telephone calls from consumers concerning DS-related AEs received during the six-month period between April and September 2002. The calls were characterized according to the substance involved, the caller's age (adult or pediatric), and the type of ingestion (accidental or intentional). Each exposure in which symptoms were reported was categorized as involving an AE. Each AE was assessed for severity and causality.

RESULTS:

Data on a total of 1183 telephone calls were retrieved, of which 828 calls (70%) met the study's inclusion criteria. DS exposure occurred in 389 adults (47%) and 438 children (53%). DS ingestion was accidental in 360 patients (43%) and intentional in 467 patients (56%). Exposure resulted in an AE in 480 patients (58%). AEs were reported in 353 patients (74%) who ingested products containing ephedra; other exposures frequently involved zinc, kava, creatine, and valerian. AEs were classified as moderate in 198 patients (41%) who ingested a DS and as severe in 40 patients (8%). One patient had a fatal reaction. Among the 480 AEs in DS-exposed consumers, the DS was classified as the definite cause of 1 AE (<1%) and a probable cause of 237 (49.4%). The most frequently reported AE symptoms were increased heart rate (45%), agitation (30%), vomiting (30%), and nausea (15%).

CONCLUSION:

A majority of DS-related AEs reported by consumers to CPCS involved ephedra-containing products.

PMID:
15998927
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk